Minnesota, 2007

Hail in Minnesota, October 7, 2007

October 7, 2007 · NWS FGF · 2 events in 1 county or zone

Just after midnight CST on the 7th, a weak area of surface low pressure was located near the Northwest Angle of Minnesota. A cold front stretched southward from the low, along a line from Warroad to Detroit Lakes (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight CST on the 7th, a weak area of surface low pressure was located near the Northwest Angle of Minnesota. A cold front stretched southward from the low, along a line from Warroad to Detroit Lakes (MN). By 3 am CST, the front had moved east of Lake of the Woods and Beltrami Counties. In the 850 mb layer, there was a tight north-south moisture and thermal gradient over and behind the surface front along with about a 35 knot low level jet. Thunderstorms formed mainly in this elevated layer and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 6, 8:20 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Oct 6, 8:20 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CDT SAT OCT 6 2007

.SHORT TERM...
MAIN PROBLEM DURING THE OVERNIGHT WILL BE THE NORTHWARD DEVELOPMENT
OF DEEP CONVECTION AND TH EOVERALL EXTENT THROUGH MIDDAY SUNDAY. SFC
FRONT HAD PUSHED THROUGH A KROX-KFAR-KABR AXIS BY 00Z...WITH SOME
WEAK CONVECTION STILL FORMING AHEAD OF IT INTO NRN MN. APPEARS THAT
MAIN CONVECTIVE ACTIVITY IS ANCHORED FURTHER SOUTH THROUGH CNTRL SD
AND IS FORMING INTO ELEVATED ZONE ALONG AND BEHIND THE FRONT. MODELS
GUIDANCE IS FAIRLY CONSISTENT IN DEVELOPING THIS NORTEASTWARD INTO
ERN ND THROUGH THE MIDNIGHT HOURS...AND THEN SHIFTING SLOWLY EWD
INTO WRN MN DURING EARLY MORNING TO FORENOON PERIOD ON SUNDAY.
TIMING OF GFS HAS BEEN BEST SO FAR...THOUGH DRIER NAM AND RUC ARE
FARING BETTER ON QPF.

THREAT FOR SEVERE WX HAS DIMINISHED SIGNIFICANTLY AFTER NIGHTFALL
AND WITH MOST CONVECTION IN ELEVATED ZONE. STILL SOME POTENTIAL FOR
SOME ISOLATED LARGER HAIL IN THE MIX OVERNIGHT.

OVERALL...DEEP 500MB TROF OVER THE CNTRL ROCKIES WILL SLOWLY SHIFT
INTO THE WRN DKTAS FOR SUNDAY. THEN PATTERN IS EXPECTED TO LIFT INTO
WRN ONT BY LATE ON MONDAY. THIS KEEP THE FGF CWA IN A GENERALLY DAMP
AND COOL PATTERN FOR THE EARLY WEEK PERIOD.

.LONG TERM (WED-SUN)...
THE LONG TERM WILL START OFF WITH A RIDGE OF HIGH PRESSURE OVER THE
FORECAST AREA ON WEDNESDAY...BRINGING SUNSHINE AND SEASONAL LIKE
TEMPERATURES TO THE AREA. BY THURSDAY...A LOW WILL TRACK ACROSS SRN
CANADA AND RETURN FLOW FROM THE SOUTH WILL SET UP AND BRING A SLIGHT
CHANCE OF POPS TO THE AREA. 12Z GFS DOES KEEP THE PRECIP MAINLY NORTH
OF THE BORDER...HOWEVER PREVIOUS 12Z RUN BROUGHT PRECIP ACROSS THE
FORECAST AREA. STILL A GOOD DEAL OF UNCERTAINTY IN LONG RANGE MODEL
RUNS SO WENT WITH 18 POPS FOR NOW. REMAINDER OF THE WEEK SHOULD BE
FAIRLY DRY WITH SEASONAL LIKE TEMPS.

&&

.AVIATION...
MVFR TO IFR CIGS LIKELY OVER MOST OF THE FA THROUGH THE OVERNIGHT
AND MORNING HOURS ON SUNDAY...AND PERSISTING INTO THE AFTERNOON
ACROSS NCNTRL MN. MVFR VSBYS WILL MAINLY BE ASSOCIATED WITH -RA AND
ISOLD -TSRA ACTIVITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST/HOPKINS
Hazardous weather outlook, Oct 6, 6:02 AM CST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT SAT OCT 6 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT SAT OCT 6 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKTOA...NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE EXPECTED TO
DEVELOP IN EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA THIS EVENING. THE MAIN SEVERE WEATHER THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Local storm report, Oct 7, 12:59 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
159 AM CDT SUN OCT 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             6 NNE FINLEY            47.59N 97.79W
10/07/2007  E0.88 INCH       STEELE             ND   TRAINED SPOTTER

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 189 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beltrami

When
October 7, 3:10 AM CST
Where
Beltrami County, 0.93 mi E of Ponemah
Measured
1.75 in hail
Reported by
Public
Coordinates
48.020, -94.910

Hail, Beltrami

When
October 7, 3:30 AM CST
Where
Beltrami County, 0.83 mi SSW of Waskish
Measured
0.88 in hail
Reported by
Public
Coordinates
48.160, -94.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54783, 54784.